Topologies and free constructions

Anna Bucalo, Giuseppe Rosolini



The standard presentation of topological spaces relies heavily on (naïve) set theory: a topology consists of a set of subsets of a set (of points). And many of the high-level tools of set theory are required to achieve just the basic results about topological spaces. Concentrating on the mathematical structures, category theory offers the possibility to look synthetically at the structure of continuous transformations between topological spaces addressing specifically how the fundamental notions of point and open come about. As a byproduct of this, one may look at the different approaches to topology from an external perspective and compare them in a unified way.


Technically, the category of sober topological spaces can be seen as consisting of (co)algebraic structures in the exact completion of the elementary category of sets and relations. Moreover, the same abstract construction of taking the exact completion, when applied to the category of topological spaces and continuous functions produces an extension of it which is cartesian closed. In other words, there is one general mathematical construction that, when applied to a very elementary category, generates the category of topological spaces and continuous functions, and when applied to that category produces a very suitable category where to deal with all sorts functions spaces.

Yet, via such free constructions it is possible to give a new meaning to Marshall Stone’s dictum: “always topologize” as the category of sets and relations is the most natural way to give structure to logic and the category of topological spaces and continuous functions is obtained from it by a good mix of free – i.e. syntactic – constructions.





topological spaces

Full Text:



Barr, M. (1971), “Exact categories”, in M. Barr, P. Grillet, and D. van Osdol (eds.), Exact categories and categories of sheaves, volume 236 of “Lecture Notes in Mathematics”, Springer-Verlag, pp. 1–120.

Birkedal, L., A. Carboni, G. Rosolini, and D. Scott (1998), “Type theory via exact categories”, in V. Pratt (ed.), Proc. 13th Symposium in Logic in Computer Science, Indianapolis, I.E.E.E. Computer Society, pp. 188–198.

Borceux, F. (1995), Handbook of Categorical Algebra, volume I–III, Cambridge University Press.

Bucalo, A., and G. Rosolini (2006), “Completions, comonoids, and topological spaces”, Ann. Pure Appl. Logic, 137: 104–125.

Carboni, A. (1995), “Some free constructions in realizability and proof theory”, Jour. Pure Appl. Alg., 103: 117–148.

Carboni, A., and R.C. Magno (1982), “The free exact category on a left exact one”, Journ. Austr. Math. Soc., 33 (A): 295–301.

Carboni, A., and G. Rosolini (2000), “Locally cartesian closed exact completions”, J. Pure Appl. Alg., 154: 103–116.

Carboni, A., and R. Walters (1987), “Cartesian bicategories, I”, Jour. Pure Appl. Alg., 49: 11–32.

Fox, T. (1976), “Coalgebras and Cartesian categories”, Comm. Algebra, 4, 7: 665–667.

Freyd, P. (1966), “Stable homotopy”, in S. Eilenberg, D. Harrison, S. Mac Lane, and H. Rohrl (eds.), Proceedins of the Conference on Categorical Algebra, La Jolla 1965, Springer-Verlag, pp. 121–176.

Freyd, P., and G. Kelly (1972), “Categories of continuous functors I”, J. Pure Appl. Alg., 2: 169–191.

Freyd, P., and A. Scedrov (1991), Categories Allegories, North Holland Publishing Company.

Grandis, M. (2000), “Weak subobjects and the epi-monic completion of a category”, J. Pure Appl. Algebra, 154, 1–3: 193–212.

Johnstone, P.T. (1982), Stone Spaces, Cambridge University Press.

Joyal, A., and M. Tierney (1984), “An extension of the Galois theory of Grothendieck”, Mem. Amer. Math. Soc., 51, 309: vii+71.

Kleene, S. (1945), “On the interpretation of intuitionistic number theory”, J. Symb. Logic, 10: 109–124.

Lawvere, F.W., and R. Rosebrugh (2003), Sets for Mathematics, Cambridge University Press.

Lawvere, F.W., and S. Schanuel (1997), Conceptual Mathematics, Cambridge University Press. A first introduction to categories, Reprint of the 1991 original.

Mac Lane, S. (1998), Categories for the working mathematician (second ed.), New York, Springer-Verlag.

Mac Lane, S., and I. Moerdijk (1992), Sheaves in Geometry and Logic, Springer-Verlag.

McLarty, C. (1995), Elementary Categories, Elementary Toposes, Clarendon Press.

Robinson, E., and G. Rosolini (1990), “Colimit completions and the effective topos” J. Symb. Logic, 55: 678–699.

Rosenthal, K.I. (1990), Quantales and their applications, Volume 234 of Pitman Research Notes in Mathematics Series, Harlow: Longman Scientific & Technical.

Rosolini, G. (2000), “Equilogical spaces and filter spaces”, Rend. Circ. Mat. Palermo 64 (suppl.): 157–175.

Sambin, G., and S. Gebellato (1999), “A preview of the basic picture: a new perspective on formal topology”, in Types for proofs and programs (Irsee, 1998), Volume 1657 of Lecture Notes in Comput. Sci., Berlin, Springer, pp. 194–207.

Taylor, P. (1999), Practical Foundations of Mathematics, Cambridge University Press.

van Oosten, J. (2008), Realizability: An Introduction to its Categorical Side, North-Holland Publishing Co.

Vickers, S. (1989), Topology via logic, Cambridge: Cambridge University Press.

ISSN: 1425-3305 (print version)

ISSN: 2300-9802 (electronic version)

Partnerzy platformy czasopism